Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 18, NWS Flagstaff, AZ

April 13, 20184 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at Apr 13, 2018, 2:41 AM MST for 4 counties in Arizona. It took effect at Apr 13, 2018, 11:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2018, 2:41 AM MST (09:41 UTC)
In effect from
Apr 13, 2018, 11:00 AM MST
Expired
Apr 13, 2018, 6:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3476 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS75 KFGZ 130941
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
241 AM MST Fri Apr 13 2018

AZZ004>017-039-040-131815-
/O.NEW.KFGZ.WI.Y.0018.180413T1800Z-180414T0100Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi
241 AM MST Fri Apr 13 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST
THIS EVENING...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM this morning to 6 PM MST
this evening. 

* TIMING...Wind speeds increasing to advisory criteria by noon,
  decreasing around sunset. 

* WINDS...Northwest to north 25 to 35 mph gusts to 45 mph. 

* IMPACTS...Cross winds could cause difficult travel on area 
  roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose 
belongings on your property. Additional weather information is on 
the web at www.weather.gov/flagstaff.

&&

$$
2 follow-up statements
916 
WWUS75 KFGZ 131746
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1046 AM MST Fri Apr 13 2018

AZZ004>017-039-040-140100-
/O.CON.KFGZ.WI.Y.0018.180413T1800Z-180414T0100Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi
1046 AM MST Fri Apr 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* TIMING...Strong winds through the afternoon, decreasing around 
  sunset.
  

* WINDS...Northwest to north 25 to 35 mph gusts to 45 mph.

* IMPACTS...Cross winds could cause difficult travel on area 
  roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Consider securing loose
belongings on your property. Additional weather information is on
the web at www.weather.gov/flagstaff.

&&

$$
711 
WWUS75 KFGZ 140051
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
551 PM MST Fri Apr 13 2018

AZZ004>017-039-040-140200-
/O.EXP.KFGZ.WI.Y.0018.000000T0000Z-180414T0100Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, 
Flagstaff, Williams, Munds Park, Heber, Happy Jack, Forest Lakes,
Show Low, Greer, Pinetop, Navajo N.M., Dilkon, and Kykotsmovi
551 PM MST Fri Apr 13 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Breezy northwest winds will continue to diminish after sunset with
a shift to northeast winds overnight. Much lighter winds are 
expected on Saturday. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 12, 9:28 PM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Apr 12, 9:28 PM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
928 PM MST Thu Apr 12 2018

.SYNOPSIS...A cold front will move across the region tonight,
shifting winds to northwesterly into Friday. This will usher in
cooler temperatures. Dangerous fire weather conditions are
anticipated again Friday mainly south of I-40. Expect warming
temperatures and lighter winds this weekend. Another bout of gusty
southwest winds is becoming more likely Monday.

&&

.UPDATE...A potent cold front is marching southward through the
region this evening, currently stretching from around Window Rock
to Flagstaff. Winds ahead of the front continue from the southwest
with some gusts over 40 mph and the High Wind Warning from earlier
today was replaced with a Wind Advisory through 10 PM MST. Winds
behind the front will shift to north or northwest and remain gusty
overnight and into Friday. There appears to be enough instability
just behind the front in northeast Arizona for a few snow showers
overnight, but low level dry air should keep this activity very
light.

&&

.PREV DISCUSSION /323 PM MST/...For Friday, expect below normal
temperatures, gusty north- northwest winds and dry conditions.
Consideration was given to issuing a wind advisory for areas along
the New Mexico border, but felt winds would remain just below
advisory criteria at this time. Critical fire weather conditions
are still expected to develop around midday and persist through
early evening for most areas south of I-40. A Red Flag Warning is
in effect for this region from noon to 6pm Friday.

The weekend will feature moderating temperatures and dry
conditions as high pressure builds over the region. Winds will be
lighter on Saturday, but shifting back to the southwest Sunday and
becoming breezy again ahead of the next low pressure system.

Another round of very strong winds is becoming more likely Monday
as another dry cold front crosses the region. Critical fire
weather conditions will also likely accompany this system. This
might not be the last strong wind event of the week as long range
models indicate another potential in the Wednesday-Thursday
timeframe.

&&

.AVIATION...For the 06Z package...VFR conditions will prevail over
the next 24 hours. Expect breezy winds overnight, switching from the
west to northwest as a mainly dry cold front sweeps across the area.
After 14Z, northwest winds will increase across all of northern
Arizona, with daytime gusts between 25 to 35 knots at most places.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Cooler weather, but continued dry conditions with
gusty northwest winds will persist on Friday. As a result, a Red
Flag Warning remains in effect from noon to 1800 MST across Yavapai,
and southern Coconino, Navajo and Apache counties. High pressure
will lead to lighter winds on Saturday.

Sunday through Tuesday...Dry and breezy conditions persist Sunday. A
passing cold front may bring another round of critical fire weather
conditions to all of northern Arizona on Monday, continuing across
eastern zones on Tuesday.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning from noon to
6 PM MST Friday FOR AZZ108-113>117-137-138.

Wind Advisory until 10 PM MST this evening FOR AZZ011-013-014-
017-040.

&&

PUBLIC...JJ/TPS
AVIATION...RR
FIRE WEATHER...RR/DB

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 7:07 PM MSTWind AdvisoryFGZApache, Coconino, Navajo3 hr
Apr 12, 7:18 PM MSTRed Flag WarningFGZApache, Coconino, Navajo102 min

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.